Advertisement

Order

, Volume 27, Issue 1, pp 63–68 | Cite as

On Order Types of Systems of Segments in the Plane

  • Andrew Suk
Article

Abstract

Let r(n) denote the largest integer such that every family \(\mathcal{C}\) of n pairwise disjoint segments in the plane in general position has r(n) members whose order type can be represented by points. Pach and Tóth gave a construction that shows r(n) < n log8/log9 (Pach and Tóth 2009). They also stated that one can apply the Erdős–Szekeres theorem for convex sets in Pach and Tóth (Discrete Comput Geom 19:437–445, 1998) to obtain r(n) > log16 n. In this note, we will show that r(n) > cn 1/4 for some absolute constant c.

Keywords

Order types Convex sets Segments 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alon, A., Kalai, G.: Bounding the piercing number. Discrete Comput. Geom. 13, 245–256 (1995)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bisztriczky, T., Fejes Tóth, G.: A generalization of the Erdős–Szekeres convex n-gon theorem. J. Reine Angew. Math. 395, 167–170 (1989)MATHMathSciNetGoogle Scholar
  3. 3.
    Bisztriczky, T., Fejes Tóth, G.: Convexly independent sets. Combinatorica 10, 195–202 (1990)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Eckhoff, J.: Helly, Radon, and Carathéodory type theorems. In: Gruber, P.M., Wills, J.M. (eds.) Handbook of Convex Geometry, pp. 389–448. North-Holland, Amsterdam (1993)Google Scholar
  5. 5.
    Erdős, P., Szekeres, G.: A combinatorial problem in geometry. Compos. Math. 2, 463–470 (1935)Google Scholar
  6. 6.
    Goodman, J. E., Pollack, R.: Multidimensional sorting. SIAM J. Comput. 12, 484–507 (1983)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Helly, E.: Über Mengen konvexer Körper mit gemeinschaftlichen Punkten. Jber. Deutsch. Math. Verein. 32, 175–176 (1923)MATHGoogle Scholar
  8. 8.
    Katchalski, M., Liu, A.: A problem of geometry in R n. Proc. Am. Math. Soc. 75, 284–288 (1979)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Matousek, J.: Lectures on Discrete Geometry. Springer, New York (2002)MATHGoogle Scholar
  10. 10.
    Pach, J., Tóth, G.: A generalization of the Erdős–Szekeres theorem to disjoint convex sets. Discrete Comput. Geom. 19, 437–445 (1998)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Pach, J., Tóth, G.: Families of convex sets not representable by points. Indian Statistical Institute Platinum Jubilee Commemorative Volume—Architecture and Algorithms, pp. 43–53. World Scientific, Singapore (2009)Google Scholar
  12. 12.
    Spencer, J.: Turán’s theorem for k-graphs. Discrete Math. 2, 183–186 (1972)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Wenger, R.: Progress in geometric transversal theory. In: Chazelle, B., Goodman, J.E., Pollack, R. (eds.) Advances in Discrete and Computational Geometry, Contemp. Math., vol. 223, pp. 375–393. Amer. Math. Soc., Providence (1999)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2010

Authors and Affiliations

  1. 1.Courant InstituteNew YorkUSA

Personalised recommendations